Minnesota, 2024Flash Flooding and Hail in Minnesota, July 31, 2024
July 31, 2024 · NWS ARX · 13 events in 2 counties and zones
On the evening of July 31st, a cluster of severe storms brought large hail, wind damage and heavy rainfall to portions of southeast Minnesota. In some areas, heavy rainfall totals led to flooding of various roads and low-lying areas in residential communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $142,000
- Crop damage
- $261,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 31st, a cluster of severe storms brought large hail, wind damage and heavy rainfall to portions of southeast Minnesota. In some areas, heavy rainfall totals led to flooding of various roads and low-lying areas in residential communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 5:52 PM CST, 13 minutes earlier. Its key messages:
- Strong to severe storm threat tonight with some lingering storms on Thursday.
- Continued warm into the weekend but some signal for drier and cooler weather later next week.
Area forecast discussion, Jul 31, 5:52 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
652 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Strong to severe storm threat tonight with some lingering
storms on Thursday.
- Continued warm into the weekend but some signal for drier and
cooler weather later next week.
&&
.DISCUSSION...
Issued at 205 PM CDT Wed Jul 31 2024
TONIGHT and THURSDAY:
Focus going into the evening is convective storm threat, including
location, timing, and intensity for our area. Still lots of details
to work out. Per usual, convective allowing models are all over the
place and struggling catching up with reality this afternoon.
Tracking mid level trough across the Dakotas with several short
waves steering main convective threats. Northern wave is leading to
convection across western Minnesota but short term guidance still
suggests this will take a turn to the southeast tonight, riding the
700 mb cap and better CAPE gradient. Unsure if this will happen as
storms may stay ahead of this feature, albeit elevated in nature.
Meanwhile another feature is lifting out of eastern Nebraska that
may be bigger player as associated front edges into higher MUCAPE
axis from eastern Nebraska northward along SD-MN border. Shear
values are also higher closer to the wave with far shorter and
chaotic hodographs the further east you go. Again, warm mid level
temperatures may be limiting convection initially but still
expecting it to fill in as afternoon goes on.
While it makes sense that storms would erupt this afternoon along
associated front and mainly track west and south of us, am a little
concerned about convection across northern areas and how that may
play into this. In any event, could be looking at a strong to severe
storm risk further north and east, and perhaps earlier, than expected,
especially if a well developed cold pool can form. Damaging
wind continues to be main threat with bowing segments.
Wave from overnight will still be lingering across Wisconsin on
Thursday, which will likely force additional showers and storms,
especially ahead of it. Higher CAPE values will be shunted off to
the southeast taking higher risk of any severe storms with it.
But could still see enough low level instability and favorable
vorticity fields for non supercell landspout set up if strong
enough storm can form under passing low.
FRIDAY into NEXT WEEK:
Mean upper ridge placement remains fairly consistent across the
western CONUS at least into early next week before we see more
height falls across the Upper Midwest next week. This keeps the
western Great Lakes along the edge of the cap /warmer air to the
southwest/ and perhaps along a frontal boundary.
Difficult to put any detail into timing and location this far in
advance, but any short waves traveling through this stronger mid
level flow on northeast edge of ridge could lead to a more organized
convective risk for us.
Medium range guidance diverges later in the forecast period, but one
consistency is idea of a bit more amplification in flow pushing
cooler and drier into region from the northwest. This would
lead us into a drier and cooler regime. Certainly ensembles
suggest CAPE values among members are highest in short term with
no real signal for higher instability later in forecast period.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 653 PM CDT Wed Jul 31 2024
A challenging convective forecast heading into tonight. Pop up
showers and storms currently south of the Twin Cities are on a
trajectory toward RST and LSE through the next couple hours, but
unsure if this cluster will maintain its intensity as it
approaches. Otherwise the main round of more widespread storms
associated with a shortwave out to our west is expected to sweep
eastward into the TAF sites overnight between approximately
06-10Z. This round of storms will be on a weakening trend as it
moves east overnight. Thereafter, a lingering 30 to 40% chance
for showers and thunderstorms through Thursday morning with the
shortwave overhead, increasing to a 70% chance in the afternoon
with increasing daytime instability. Tried to tie TS mention in
the TAFs to the most likely timeframes.
Other aviation concern will be potential for MVFR ceilings
Thursday morning. RST would have a higher likelihood of going
MVFR, but can't rule out the possibility at LSE for a short
time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Shea
AVIATION...Kurz
Hazardous weather outlook, Jul 31, 2:19 AM CST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
319 AM CDT Wed Jul 31 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
319 AM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms tonight. A few could be strong to severe, mostly
this evening and west of the Mississippi river. Damaging winds
are the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Storm chances persist Thursday. Organized severe weather is not
expected.
.SPOTTER INFORMATION STATEMENT...
Rainfall or severe reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Event by event
6 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wabasha
- When
- July 31, 6:05 PM CST
- Where
- Wabasha County, 0.85 mi SE of Mazeppa
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.270, -92.540
Trained spotters reported multiple trees down in Mazeppa.
Thunderstorm Wind, Wabasha
- When
- July 31, 6:07 PM CST
- Where
- Wabasha County, 1.7 mi SW of Bear Vly
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -92.470
A trained spotter reported large limbs down at multiple farmsteads near Zumbro Falls.
Thunderstorm Wind, Wabasha
- When
- July 31, 6:15 PM CST
- Where
- Wabasha County, 5.14 mi WSW of Hammond
- Measured
- 60 kt (69 mph) estimated gust
- Crop damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.210, -92.480
Trained spotters reported multiple large trees of 30 to 40 feet high down along the west side of Zumbro Lake.
Hail, Wabasha
- When
- July 31, 6:31 PM CST
- Where
- Wabasha County, 0.85 mi NW of Zumbro Falls
- Measured
- 1.75 in hail
- Property damage
- $34,000
- Crop damage
- $18,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.290, -92.440
Local fire and rescue reported golf ball sized hail near Zumbro Falls.
Thunderstorm Wind, Wabasha
- When
- July 31, 6:31 PM CST
- Where
- Wabasha County, 0.85 mi NW of Zumbro Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.290, -92.440
Local fire and rescue in Zumbro Falls estimated a wind gust to 60 mph.
Hail, Wabasha
- When
- July 31, 6:33 PM CST
- Where
- Wabasha County, 1.98 mi E of Bear Vly
- Measured
- 1.75 in hail
- Crop damage
- $56,000
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -92.410
Trained spotters reported golf ball sized hail north of Zumbro Falls.
Thunderstorm Wind, Wabasha
- When
- July 31, 7:17 PM CST
- Where
- Wabasha County, 0.5 mi W of Elgin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Trained Spotter
- Coordinates
- 44.130, -92.260
A baseball dugout was completely destroyed in Elgin.
Thunderstorm Wind, Wabasha
- When
- July 31, 7:20 PM CST
- Where
- Wabasha County, 3.05 mi WSW of Elgin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.120, -92.310
The public reported a tree down on a house and a vehicle southwest of Elgin.
Hail, Wabasha
- When
- July 31, 7:24 PM CST
- Where
- Wabasha County, Elgin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.130, -92.250
Numerous sources reported penny to quarter sized hail in Elgin.
Flash Flood, Wabasha
- When
- July 31, 7:30 PM CST
- Where
- Wabasha County, 1.74 mi E of Bear Vly to 2.04 mi ENE of Zumbro Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.320, -92.415
Law enforcement reported water over highway 63 north of Zumbro Falls.
Hail, Wabasha
- When
- July 31, 7:38 PM CST
- Where
- Wabasha County, Plainview
- Measured
- 1.75 in hail
- Property damage
- $82,000
- Crop damage
- $141,000
- Reported by
- Public
- Coordinates
- 44.170, -92.170
The public reported golf ball sized hail in the town of Plainview.
Hail, Winona
- When
- July 31, 8:14 PM CST
- Where
- Winona County, 1.64 mi ENE of Elba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.090, -91.990
The public reported quarter sized hail 2 miles east of Elba. The report was relayed via mPING.
Flash Flood, Wabasha
- When
- July 31, 8:48 PM CST
- Where
- Wabasha County, 0.62 mi WNW of Elgin to 0.62 mi ENE of Elgin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.133, -92.262
Trained spotters reported flooding of ditches near residences in Elgin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
- Excessive Heat and Heat in South Dakota, July 31, 202422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203141, 1203146, 1203153, 1203128, 1203138, 1203129, 1203140, 1203139, 1203130, 1203121, 1203132, 1203136, 1203122.